A 23 year-old female, weighing 62kg was brought to the Emergency Department via ambulance after it was discovered that she had taken an overdose.

She was found by her mother approximately 4 hours after swallowing 36 paracetamol 500mg tablets. She had left a letter to her family stating that she wished to end her life as she could no longer cope. She has a past history of recreational drug abuse, alcohol abuse, self harm, suicidal ideation and bipolar disorder.

On assessment in the Emergency Department she denied any other substance ingestion and no other medication was found at the scene by paramedics.

On arrival she is alert and asymptomatic. Initially she is uncooperative but after some persuasion allows observations and blood test but no cannulation. Her observations are normal.

Questions

Answer one question before attending the face-to-face teaching session. Add comments to answers already given if you think it's appropriate. The first part of teaching will be spent discussing this case:

  1. How does paracetamol work in therapeutic doses?

  2. How does a paracetamol overdose cause harm to individuals? What is the biochemistry behind this?

    Her paracetamol levels at 6 hours return as 100.

  3. How will you treat this patient and why and where will she go from ED?

  4. How does N-Acetly Cysteine work?

    After an 30 minutes of treatment the patient develops an urticarial rash to her arms.

  5. How will you manage this?

    After another 30 mins she pulls out her cannula and refuses any further treatment. She is demanding to go home and states that she knows her rights and that there is nothing anyone can do to stop her. It is now 10 hours after she took the overdose. You deem her to have capacity. She has started to complain of epigastric discomfort and vomiting.

  6. How will you manage this patient?

  7. What are the indications for referral to liver transplant unit following paracetamol overdose?

Comment